Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 25, NWS Raleigh, NC

April 19, 2002Nash County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 19, 2002, 4:24 PM EDT for Nash County, North Carolina. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 4:24 PM EDT (20:24 UTC)
Expired
Apr 19, 2002, 4:45 PM EDT
In force
21 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Nash County, NC

The radar

The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 4:30 PM EDTHail 1Nashville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 192024
SVRRAH
NCC127-192045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
422 PM EDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NASH COUNTY IN NORTH CAROLINA

* UNTIL 445 PM EDT

* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF NASHVILLE...MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NASHVILLE AT 445 PM EDT

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU 
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

$$
GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:44 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 19, 2:44 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT FRI APR 19 2002

.SHORT TERM...COMPLICATED WEATHER PATTERN SETTING UP THROUGH THE
BEGINNING OF NEXT WEEK. EXPECT A PRETTY GOOD COVERAGE OF CONVECTION
THIS AFTERNOON AND EVENING AS BAND OF SHOWERS/STORMS MOVES EAST
ACROSS THE AREA. WILL INCLUDE SHRA/TSRA FOR THIS EVENING.

FRONTAL SYSTEM OVER GREAT LAKES DROPS SOUTH TONIGHT AND SATURDAY
BEFORE STALLING OVER THE REGION SATURDAY NIGHT/SUNDAY. LATEST RUN OF
ETA/AVN PUSHES FRONT SOUTH OF FORECAST AREA BY SUNDAY MORNING. WILL
NOT FOLLOW THIS FRONTAL POSITION BUT RATHER KEEP FRONT FURTHER NORTH
IN NORTHERN NC AND LIMIT THE SOUTHWARD EXTENT OF THE COOL AIR PUSH.
FRONT LIFTS NORTH SUNDAY AS A WAVE DEVELOPS ALONG FRONT OVER MS
VALLEY AND PUSHES EAST. TRAILING COLD FRONT SWINGS THROUGH THE AREA
LATE SUNDAY NIGHT AND EARLY MONDAY.

GREATEST CHANCE OF RAIN APPEARS TO BE THIS EVENING...NEAR FRONTAL
POSITION SATURDAY AND WITH FROPA SUNDAY NIGHT. GUIDANCE TEMPS
GENERALLY FOLLOWED THROUGH SATURDAY NIGHT WITH FORECAST TEMPS ABOVE
GUIDANCE ON SUNDAY.

.EXTENDED... MODEL CONSENSUS FAVORS SURFACE HIGH PRESSURE MOVING
FROM THE OHIO VALLEY TO THE MID ATLANTIC COAST TUESDAY AND
WEDNESDAY.  THIS SHOULD BRING DRY AND SEASONABLE WEATHER TO CENTRAL
NORTH CAROLINA DAYS 4 AND 5.  BY NEXT THURSDAY...A COLD FRONT
APPROACHES BUT LOW LEVEL FLOW TURNS WESTERLY AHEAD OF THE FRONT AND
IS LIKELY TO KEEP IT DRY.  MODELS SHOW THIS TO BE FOLLOWED BY MORE
SEASONABLE TEMPERATURES AND DRY AIR CONTROLLED BY A NORTHERN STREAM
AIRMASS. -RFG

.RAH...NONE.

BLAES/RFG

In the hours before

Special weather statement, Apr 19, 10:30 AM EDT, 5 hours 54 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-192215-

SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EDT FRI APR 19 2002

.SKYWARN SPOTTERS...
SKYWARN SPOTTERS SHOULD STAND BY FOR POSSIBLE ACTIVATION DURING THE
LATE AFERNOON AND EVENING HOURS...MAINLY FROM 4 PM TO 10 PM.
SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGING OR HAZARDOUS WEATHER
CONDITIONS PROMPTLY TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A VERY UNSTABLE AIRMASS WITH NEAR RECORD HIGH TEMPERATURES AT THE
SURFACE WILL BE IN PLACE THIS AFTERNOON. A NARROW UPPER LEVEL
DISTURBANCE APPROACHING FROM THE WEST AND A LOW PRESSURE TROUGH IN
THE PIEDMONT ARE EXPECTED TO STRENGTHEN SCATTERED THUNDERSTORMS OVER
CENTRAL NORTH CAROLINA BY LATE AFTERNOON.

.HAZARDOUS WEATHER DETAILS...
IN ADDITION TO INTENSE CLOUD TO GROUND LIGHTNING...THE MAIN THREAT
FOR SEVERE WEATHER FROM SCATTERED THUNDERSTORMS WILL BE LARGE HAIL.
LOCALIZED DOWNBURST WINDS MAY ALSO CAUSE ISOLATED DAMAGE TO TREES
AND POWER LINES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RFG

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 5:05 PM EDTSevere Thunderstorm WarningRAHWake25 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.